Alert archive / Missouri / Special Weather Statements in 2021
Special Weather Statement, NWS Kansas City, MO
NWS Kansas City, MO issued this special weather statement at Aug 20, 2021, 11:18 PM CDT for Bates County, Cass County, Johnson County, Missouri; Linn County, Miami County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 11:18 PM CDT (04:18 UTC)
- Expired
- Aug 21, 2021, 12:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Kansas City, MO
- Hail
- 0.25 in
- Wind
- 50
Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 48 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3676 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 18.5
The text
As transmitted.
833
WWUS83 KEAX 210418
SPSEAX
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1118 PM CDT Fri Aug 20 2021
KSZ057-060-105-MOZ037-038-043>045-053-054-210500-
Johnson KS-Miami KS-Linn KS-Bates MO-Cass MO-Johnson MO-Lafayette MO-
Pettis MO-Henry MO-Jackson MO-
1118 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of Miami, Linn, southern
Johnson, Cass, northwestern Henry, Bates, west central Pettis,
southwestern Lafayette, southern Jackson and Johnson Counties through
MIDNIGHT CDT...
At 1118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Corder to near Lane. Movement was south at
40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Overland Park, Olathe, Lee's Summit, Blue Springs, Leawood,
Grandview, Belton, Raymore, Gardner, Warrensburg, Grain Valley,
Harrisonville, Pleasant Hill, Oak Grove, Paola, Spring Hill, Odessa,
Greenwood, Peculiar and Osawatomie.
This includes the following highways...
Interstate 70 in Missouri between mile markers 25 and 44.
Interstate 35 in Kansas between mile markers 200 and 215.
Interstate 470 near mile marker 1, and between mile markers 3 and
12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
east central Kansas...and west central Missouri.
&&
LAT...LON 3804 9508 3880 9505 3908 9396 3869 9331
3822 9408 3803 9486
TIME...MOT...LOC 0418Z 346DEG 34KT 3905 9361 3848 9505
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
LeightonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 20, 6:48 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 20, 6:48 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 648 PM CDT Fri Aug 20 2021 .Discussion... Issued at 232 PM CDT FRI AUG 20 2021 Today and Tonight: In the short term forecast our main focus will be on tonight as a shortwave slides across the Northern Plains. Storms are expected to develop along an associated cold front across Eastern Nebraska and Western Iowa this afternoon. This will slowly slide to the south reaching northwest Missouri after 6pm. Model soundings show ample CAPE values and at least some marginal shear ahead of the approaching front which should be enough to support some strong to severe storms as they slide south this evening. The main threat should be strong winds up to 60 mph, however some large hail is certainly possible as well in northwest Missouri where instability is highest. While training storms don't look likely, localized flash flooding is still a treat with storms producing heavy rainfall in some locations. The one caveat is that cloud cover today has been more persistent that expected which could somewhat limit how widespread any severe storms are. As storms slide to the southeast, they should weaken some, but strong winds are still a possibility as storms approach the KC area around 10pm. Storms will continue moving to the southeast overnight, exiting the area before sunrise on Saturday. The Weekend: Saturday looks to be mostly dry. After the passage of the cold front from Friday, we should see some brief relief from the heat with temperatures in the lower 80s across northern parts of the area, and mid 80s across the south. Unfortunately that won't last very long as high pressure and ridging starts to build over the southern and central Plains. This will allow for the return of southerly flow and hot temperatures starting Sunday. Sunday afternoon, highs look to be near 90 across much of the area. Next Week: Heading into the work week, the heat looks to continue. A few precip chances expected during the mid week as a few waves pulse across the ridge. Despite that, temperatures around 90-95 degrees are expected each day next week. Additionally heat indices of 100 to 105 will be possible. && .Aviation...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 640 PM CDT FRI AUG 20 2021 A line of thunderstorms will approach the terminals from the west/northwest later this evening...likely timing being between 02-04Z for NE KS and NW MO terminals and 03-04Z for terminals along and south of I-70. Strong winds of 30-45kts will be possible with this line as it moves through. Visibility will also decrease due to moderate to heavy rainfall. Winds will decrease and visibility will improve on the backside of the line with skies clearing mid morning on Saturday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...HB Aviation...PietrychaP
Hazardous weather outlook, Aug 20, 4:03 AM CDT, 19 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 403 AM CDT Fri Aug 20 2021 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-210915- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 403 AM CDT Fri Aug 20 2021 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe storms will be possible this evening into tonight for areas along and west of Interstate 35. Damaging winds, large hail and frequent lightning are the main threats however, localized flash flooding and an isolated tornado cannot be ruled out. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday This unsettled pattern is expected to continue into the weekend with scattered storms possible both Saturday and Sunday however, severe weather is not expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 20, 10:11 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1011 PM CDT Fri Aug 20 2021
KSZ057-103>105-MOZ021-022-028>031-037-038-043-210400-
Wyandotte KS-Miami KS-Leavenworth KS-Johnson KS-Cass MO-Ray MO-
Clay MO-Platte MO-Carroll MO-Clinton MO-Lafayette MO-Jackson MO-
Caldwell MO-
1011 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of southern Leavenworth,
Wyandotte, northern Miami, Johnson, southwestern Carroll, Jackson,
northwestern Cass, Clay, southeastern Clinton, Ray, southern
Caldwell, northwestern Lafayette and southeastern Platte Counties
through 1100 PM CDT...
At 1011 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cowgill to near Eudora. Movement was
southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leavenworth, Leawood, Raytown,
Liberty, Gladstone, Grandview, Belton, Prairie Village, Raymore,
Gardner, Grain Valley and Lansing.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 32.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 35 in Missouri between mile markers 0 and 36.
Interstate 35 in Kansas between mile markers 200 and 235.
Interstate 29 between mile markers 0 and 16.
Interstate 635 between mile markers 0 and 12.
Interstate 470 between mile markers 0 and 16.
Interstate 435 between mile markers 0 and 30, and between mile
markers 32 and 83.
Kansas Turnpike between mile markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern and east central Kansas...and north central,
northwestern and west central Missouri.
&&
LAT...LON 3918 9518 3966 9388 3933 9347 3845 9506
3898 9506 3899 9507 3898 9509 3896 9508
3898 9516 3896 9517 3897 9519
TIME...MOT...LOC 0311Z 309DEG 25KT 3959 9390 3892 9501
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LeightonSpecial weather statement, Aug 20, 10:29 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1029 PM CDT Fri Aug 20 2021
KSZ025-102-103-MOZ020-028-210415-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
1029 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of south central
Doniphan, northwestern Leavenworth, southeastern Atchison,
southwestern Buchanan and northwestern Platte Counties through 1115
PM CDT...
At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nortonville, or near Valley Falls, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leavenworth, Atchison, Platte City, Weston, Dearborn, Rushville,
Easton, Tracy, Lewis And Clark Village, Doniphan, De Kalb,
Farmington, Iatan, Fort Leavenworth, Faucett, Bean Lake, Stillings,
Lewis And Clark Vi, Beverly and East Leavenworth.
This includes Interstate 29 between mile markers 19 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Kansas...and northwestern and west central Missouri.
&&
LAT...LON 3970 9502 3958 9475 3933 9477 3918 9518
3942 9518 3942 9547 3945 9550
TIME...MOT...LOC 0329Z 247DEG 34KT 3940 9537
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LeightonLocal storm report, Aug 20, 11:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1105 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM TSTM WND DMG 2 SSW BEVERLY HILLS 39.13N 94.75W
08/20/2021 WYANDOTTE KS EMERGENCY MNGR
TWO INCH BRANCHES KNOCKED DOWN.
&&
CDBLocal storm report, Aug 20, 11:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1106 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM TSTM WND DMG 2 SW BEVERLY HILLS 39.14N 94.76W
08/20/2021 WYANDOTTE KS EMERGENCY MNGR
THREE INCH BRANCHES KNOCKED DOWN.
&&
CDBLocal storm report, Aug 20, 11:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1111 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG 3 N DE SOTO 39.03N 94.98W
08/20/2021 LEAVENWORTH KS EMERGENCY MNGR
TREE KNOCKED DOWN ONTO POWER LINES AT 171ST
AND CANTRELL ROAD.
&&
CDBSpecial weather statement, Aug 20, 11:18 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1118 PM CDT Fri Aug 20 2021
KSZ057-060-105-MOZ037-038-043>045-053-054-210500-
Johnson KS-Miami KS-Linn KS-Bates MO-Cass MO-Johnson MO-Lafayette MO-
Pettis MO-Henry MO-Jackson MO-
1118 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of Miami, Linn, southern
Johnson, Cass, northwestern Henry, Bates, west central Pettis,
southwestern Lafayette, southern Jackson and Johnson Counties through
MIDNIGHT CDT...
At 1118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Corder to near Lane. Movement was south at
40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Overland Park, Olathe, Lee's Summit, Blue Springs, Leawood,
Grandview, Belton, Raymore, Gardner, Warrensburg, Grain Valley,
Harrisonville, Pleasant Hill, Oak Grove, Paola, Spring Hill, Odessa,
Greenwood, Peculiar and Osawatomie.
This includes the following highways...
Interstate 70 in Missouri between mile markers 25 and 44.
Interstate 35 in Kansas between mile markers 200 and 215.
Interstate 470 near mile marker 1, and between mile markers 3 and
12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
east central Kansas...and west central Missouri.
&&
LAT...LON 3804 9508 3880 9505 3908 9396 3869 9331
3822 9408 3803 9486
TIME...MOT...LOC 0418Z 346DEG 34KT 3905 9361 3848 9505
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
LeightonThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:39 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 51 min |
| Aug 20, 8:10 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 20 min |
| Aug 20, 8:29 PM CDT | Special Weather Statement | EAX | Andrew, Buchanan, Holt | 31 min |
| Aug 20, 8:31 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Clinton, DeKalb, Gentry, Holt and 1 more | 44 min |
| Aug 20, 9:13 PM CDT | Special Weather Statement | EAX | Buchanan, Platte | 47 min |
| Aug 20, 9:41 PM CDT | Special Weather Statement | EAX | Buchanan, Caldwell, Clay, Clinton, Platte | 49 min |
| Aug 20, 10:11 PM CDT | Special Weather Statement | EAX | Clay, Jackson, Ray | 49 min |
| Aug 20, 10:44 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Platte | 46 min |
| Aug 20, 11:39 PM CDT | Special Weather Statement | EAX | Cooper, Howard, Pettis, Saline | 51 min |
| Aug 21, 12:02 AM CDT | Special Weather Statement | EAX | Henry, Pettis | 28 min |
| Aug 20, 10:29 PM CDT | Special Weather Statement | EAX | Atchison | 46 min |
Nearby
Special Weather Statements in Missouri, 2021Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.